Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 111, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 28, 2002, 1:06 PM EDT for Gates County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2002, 1:06 PM EDT (17:06 UTC)
- Expired
- Jun 28, 2002, 1:35 PM EDT
- In force
- 29 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Gates County, NC
The radar
The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1685 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 281706 SVRAKQ NCC073-281735- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 106 PM EDT FRI JUN 28 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GATES COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 135 PM EDT * AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF CHOWAN BEACH...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REACH CHOWAN BEACH AND DORT AROUND 110 PM TOPSY AROUND 115 PM EURE AND RODUCO AROUND 125 PM BUCKLAND AND GATES AROUND 130 PM GATESVILLE AND EASONS CROSSROADS AROUND 135 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. WINDS UP TO 60 MILES AN HOUR. $$ SIEBERS &&
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:45 AM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 28, 10:45 AM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 1045 AM EDT FRI JUN 28 2002 LOOKED AT CURRENT SOUNDINGS SHOW PLENTY OF MOISTURE ACRS THE AREA. THIS IS EVIDENT AS LOW CLDS HAVE DEVELOPED QUICKLY OVR SE PARTS OF VA AND 06Z ETA SHOWED THE POTENTIAL FOR REACHING THE LFC LATE THIS MRNG AND BELIEVE THIS IS HELPING GENERATE THE CLDS AND A FEW LGT SHWRS. THE FACT THAT WE ARE ALREADY CLDY IS NOW HELPING TO KEEP TEMPS DOWN OVR VA WHILE BETTER HTG IN NC. BELIEVE CAPES WL STAY LOWER IN VA MORE IN THE 1 TO 2K RANGE WHILE OVR 3K POSSIBLE IN NC. SHR PROFILE NOT VERY IMPRESSIVE AND EVEN LOOKING WHEN THE SW PASSES STILL NOT MUCH FOR THE AFTN SO ISOLATED THREAT OF ANY SVR TSTMS LEANING MORE TOWARD NC PART OF CWA. WL LOWER POPS TO CHC AS WINDS ALREADY TURNING TO W AND VWP SHOWING THIS NICELY ON AKQ RADAR SO LIMITING ANY CONVG AND LIFT FM SW ON MODELS NOT VERY IMPRESSIVE. WL LOWER TEMPS ACRS THE N AND GO MSTLY CLDY EVEN OVR SE CWA BY ERLY AFTN. DROPPING SCA AS WINDS NOT COMING UP THAT MUCH AND SEAS REMAINING LOWER. JAB ...PREVIOUS AFD...................... LAST NITES TSTRMS PRODUCED MUCH NEEDED QPF AMTS BTWN 1/2 TO 1 INCH ACROSS FA. ERN TROF TO LIFT OUT NXT 48 HRS...LEAVING H5 RIDGE TO BUILD IN FM W OVR WKEND. CDFRNT PROGGED ACROSS FA THIS EVE...MOVG E OF CSTL WTRS BY 12Z SAT. SVRL WL S/WS PROGGED AHEAD OF BNDRY TDY. COMBINATION OF RTHR JUICY & UNSTABLE AIRMASS AND SAID S/WS...SHUD RESULT IN CHC TO LIKELY POPS TODAY. MAY SEE LULL IN ACTIVITY ERLY THIS AM (SPCLLY CSTL AREAS) WITH BEST INSTABILITY THIS AFTRN. SPC HAS RGN IN SLGT RISK... MAIN CONCERN FOR DMGG WNDS LATER TDY. XPCT TO SEE LINE TSTRMS FORM ALONG TROF...THEN PROGRESS E AS IT MERGES WITH MAIN BNDRY LATER TDY. CUD SEE SOME HVY RAINERS AS PWS REMAIN WELL OVR 1 INCH. TMPS HELD IN 80S DUE TO MORE CLD CVR. PCPN ENDS N-S THIS EVE AS BNDRY PUSHES FRTHR S. GRDL CLRG SKIES WITH MINS INTO 60S. SFC HIGH TO N PUSHES BNDRY INTO SRN STATES SAT. THIS RESULTS IN DRY & LESS HUMID CNDTNS THRU SUN. ONSHORE WND FLOW KEEPS BCH AREAS SOMEWHAT COOLER. XTNDD PRD RTHR UNCERTAIN AS MODELS CONT TO OFFER DRFNT SOLNS WRT CUT-OFF LOW DVLPMNT OVR SE. LTST TRENDS KEEP ANY DVLPMNT S OF FA WITH LOW TRACKING IVOF GULF STREAM. WILL LEAN TOWARD A MORE SRN TRACK (WUD NOT BE SURPRISED TO SEE FUTURE MODEL RUNS EVEN FRTHR S). THIS WUD KEEP MOST PCPN S OF AKQ FA. CRNTLY HAVE LOW POPS OVR SERN CNTYS TUE. WILL KEEP THEM THERE FOR NOW GIVEN LOW CONFIDENCE IN TRACK OF SYSTM. CWF...SCA FLAGS CSTL WTRS THIS AM. XPCT DMNSHG WNDS/SEAS AS DAY PROGRESSES. FCSTID = 44 SBY 86 65 86 60 / 50 30 10 10 OXB 83 68 80 64 / 50 40 10 10 ECG 89 73 88 67 / 50 40 20 20 ORF 87 72 86 68 / 50 50 20 20 PHF 85 69 86 66 / 50 30 10 10 AKQ 88 70 89 66 / 60 30 20 20 RIC 84 67 88 64 / 60 20 10 10 FVX 85 70 89 66 / 60 30 20 20 .AKQ... MD...NONE. NC...NONE. VA...NONE.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:34 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Pasquotank | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.